What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 3:15 AM CST, 1 hour 40 minutes earlier. Its key messages:
- Hot and humid today with strong to severe storms late this afternoon and tonight
- Heavy rain expected with any storm, which may cause flooding issues
- Quiet conditions expected Wednesday and Thursday before another round of storms moves in for Friday and Saturday
Area forecast discussion, Jun 25, 3:15 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
415 AM CDT Tue Jun 25 2024
.KEY MESSAGES...
- Hot and humid today with strong to severe storms late this
afternoon and tonight
- Heavy rain expected with any storm, which may cause flooding
issues
- Quiet conditions expected Wednesday and Thursday before
another round of storms moves in for Friday and Saturday
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 247 AM CDT Tue Jun 25 2024
The next 24 hours or so will be active with heat and humidity
and storm potential, possibly severe, early this morning and
then later this afternoon and through the overnight tonight.
The HRRR has verified fairly well so far this early morning
keeping the area dry while convection in SE MN that the NAMNST
was showing never materialized. Followed the HRRR generalized
solution, which has also shown some wavering from run to run,
so confidence is on the lower end. And as of now, some cells
have just developed in Grant Co, so adjusted immediate short
term in the N and NE CWA. These may become strong to severe in
the next few hours, and may build SW as well. The HRRR has hints
of this moving east out of the area and sparking new storms
along a line from FFL to SQI after daybreak. This will move off
toward mid to late morning. Attention will then shift to
development along the cold front sinking into the area. The
exact placement is not certain, but development appears to be 3
and 5 pm and will go up rather quickly given the extreme
instability over the area with MUCAPE of 4-5K J/KG. The storm
coverage will expand quickly focused across areas south of HYW
30 lingering into mid to late evening. With dewpoints in the
lower 70s, heavy rains are likely which could result in some
flooding potential. The RAP shows PWATS of 2 to 2.5" this pm and
eve. Localized 1 to 3" rain amounts are not out of the
question. Late tonight a complex develops in western IA and
dives southeast into SE IA, NE MO, and western IL. The SPC has a
Slight risk or level 2 of 5 for severe storms south of HYW 30.
The main risk is damaging wind and hail with a secondary threat
for tornadoes. The main risk for the complex overnight is
damaging winds with a continued secondary risk for tornadoes.
The temperature and heat index forecast is rather uncertain and
depends on the amount of storm activity and clouds. Regardless
it will be hot with highs in the low to mid 90s and HI in the
upper 90s to near 100 at times. Opted to hold off on an advisory
due to the expected cloud/storms.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 247 AM CDT Tue Jun 25 2024
Previous Discussion...
Active pattern is expected to continue through the rest of the
long term. While there appears to be a break in showers and
storms Wednesday and Thursday, it does not look like a
completely dry forecast. We remain aligned in the track for
ridge riders. Any of these could produce showers and storms.
Late in the week, another more robust system is expected to
affect the area. This will bring what appears to be a MCS into
the area Friday morning. While there could be strong to severe
storms, what does seem more likely is the chance for heavy rain.
This will just add to the flooding across the area.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1240 AM CDT Tue Jun 25 2024
Latest HRRR, which has been handling current conditions well,
now keeps much of the area dry until after 12Z. CID and DBQ may
now not see convection until late afternoon. It shows some
storms possible near MLI and BRL in the 14 to 17Z time frame and
put a prob group in for those sites. LLWS will be possible at
all sites until late morning. After a midday lull in activity,
expect storms to refire towards late afternoon and into the
evening hours as confidence in the HRRR has increased. MVFR/IFR
are possible within storms, but VFR will prevail otherwise.
&&
.HYDROLOGY...
Issued at 929 PM CDT Sun Jun 23 2024
No significant changes for the Cedar River basin this evening
with the new forecasts. The rise on the Cedar River at Cedar
Rapids has been slowed some and still may reach 14 ft or
Moderate flood stage early Friday.
For the Mississippi, flood watches have been converted to flood
warnings for Dubuque Lock and Dam, Camanche, and Rock Island
Lock and Dam sites this evening. Additional warnings can be
expected in the coming days.
.Previous Discussion.
The Mississippi River is expected to reach flood stage at
multiple locations, including the Rock Island gage, by the
middle of this week. Long term we expect the Mississippi to
reach Moderate and/or Major flood stages the week of the Fourth
of July, with the crest at the Rock Island gage possibly
reaching just over 18 feet early on the Fourth of July.
However, a larger margin of error should be taken into
consideration when forecasting precipitation amounts and
locations in the 7-10 day timescale. Watches are currently out
for most of the Mississippi River and warnings will follow in
the next few as a clearer picture is drawn on what
precipitation and routed water we have coming downstream. In the
latest forecast package, we have opted to upgrade Gladstone and
Burlington to a River Flood Warning, aided by the recent
rainfall north of the area.
The Rock River is also expected to reach flood stage in Joslin,
with an increase noted into Action Stage at Moline. A River Flood
Warning has been issued for Joslin in this latest forecast
package, which is forecast to hit flood stage tomorrow
afternoon. We will continue to see additional rainfall through
this coming week, which may lead to further fluctuations in the
river levels. If heavy rainfall is seen, then increases can be
expected.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.
&&
SHORT TERM...14
LONG TERM...Gibbs
AVIATION...14
HYDROLOGY...Gross
Hazardous weather outlook, Jun 25, 3:39 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
439 AM CDT Tue Jun 25 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
439 AM CDT Tue Jun 25 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms are expected this morning and again later this
afternoon and night. Some storms could be severe with damaging
winds to 70 MPH and brief tornadoes. Torrential rain is expected
with any storm, which may result in flash flooding. A Slight Risk,
or level 2 of 5, for severe storms covers areas along and south
of Highway 30. A Marginal Risk, or level 1 of 5, is north along
Highway 20.
Hot and humid conditions will be seen today, with heat indices in
the upper 90s to near 100 degrees for areas mainly south of
Highway 30.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Thunderstorms are possible Friday through Saturday and again on
Monday.
Several area rivers will be experiencing flooding this week.
Please see the latest Flood Statements and Warnings for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today through the evening.
GENERAL STORM MOTION OF THE DAY:
Towards the southeast around 30 to 40 mph.
14
In the hours before
Special weather statement, Jun 25, 2:48 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
348 AM CDT Tue Jun 25 2024
IAZ041-042-053-054-ILZ001-250930-
Jo Daviess IL-Delaware IA-Jackson IA-Dubuque IA-Jones IA-
348 AM CDT Tue Jun 25 2024
...Slow-moving thunderstorms will impact portions of northwestern Jo
Daviess, east central Delaware, northwestern Jackson, Dubuque and
northeastern Jones Counties through 430 AM CDT...
At 348 AM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from Sageville to Worthington. Movement was
southeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Dubuque, Asbury, Epworth, East Dubuque, Peosta, Centralia, and
Sageville around 355 AM CDT.
Cascade around 400 AM CDT.
Menominee around 405 AM CDT.
Bernard around 410 AM CDT.
Other locations impacted by these storms include Emeline, Otter
Creek, South Gary Owen, Dubuque Regional Airport, Garry Owen,
Fillmore, Aiken, Rockdale, Lattnerville, and Graf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4254 9064 4251 9064 4251 9035 4241 9011
4210 9084 4242 9121 4264 9073
TIME...MOT...LOC 0848Z 302DEG 20KT 4256 9072 4239 9112
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JTSSpecial weather statement, Jun 25, 3:31 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
431 AM CDT Tue Jun 25 2024
IAZ042-053-054-066-ILZ001-002-007-251015-
Carroll IL-Jo Daviess IL-Stephenson IL-Clinton IA-Jackson IA-
Dubuque IA-Jones IA-
431 AM CDT Tue Jun 25 2024
...Slow-moving thunderstorms will impact portions of northwestern
Carroll, Jo Daviess, northern Stephenson, north central Clinton,
Jackson, southeastern Dubuque and northeastern Jones Counties through
515 AM CDT...
At 431 AM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near Shullsburg to near Canton. Movement
was east at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Galena, Scales Mound, Apple River, La Motte, St. Donatus, and
Zwingle around 435 AM CDT.
Schapville around 440 AM CDT.
Bellevue, Warren, and Fulton around 445 AM CDT.
Elizabeth, Woodbine, Andrew, and Nora around 450 AM CDT.
Hanover and Springbrook around 455 AM CDT.
Stockton around 500 AM CDT.
Lena and Winslow around 505 AM CDT.
Other locations impacted by these storms include Otter Creek, North
Hanover, South Gary Owen, Lake Le-Aqua-
na State Park, Reeceville, Guilford, Bellevue State Park, Washington
Mills, Galena Territory, and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4247 8940 4245 8940 4200 9040 4222 9101
4251 9046 4251 8964
TIME...MOT...LOC 0931Z 285DEG 29KT 4253 9021 4222 9090
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JTSSpecial weather statement, Jun 25, 4:06 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
506 AM CDT Tue Jun 25 2024
IAZ041-042-053-054-ILZ001-251045-
Jo Daviess IL-Delaware IA-Jackson IA-Dubuque IA-Jones IA-
506 AM CDT Tue Jun 25 2024
...Strong thunderstorms will impact portions of northwestern Jo
Daviess, southeastern Delaware, northwestern Jackson, southern
Dubuque and northern Jones Counties through 545 AM CDT...
At 506 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cascade to near Canton. Movement was east
at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Dubuque, Anamosa, Galena, Monticello, Bellevue, Cascade, East
Dubuque, La Motte, Menominee, St. Donatus, Bernard, Zwingle,
Langworthy, Canton, Otter Creek, South Gary Owen, Dubuque Regional
Airport, Garry Owen, Fillmore, and Rockdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Illinois...and east central Iowa.
&&
LAT...LON 4224 9044 4210 9130 4227 9130 4251 9057
4251 9045
TIME...MOT...LOC 1006Z 249DEG 36KT 4234 9099 4223 9098
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GunkelSpecial weather statement, Jun 25, 4:17 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
517 AM CDT Tue Jun 25 2024
IAZ054-066-ILZ001-002-007-009-251100-
Whiteside IL-Carroll IL-Jo Daviess IL-Stephenson IL-Clinton IA-
Jackson IA-
517 AM CDT Tue Jun 25 2024
...Strong thunderstorms will impact portions of north central
Whiteside, Carroll, southeastern Jo Daviess, Stephenson, northeastern
Clinton and southeastern Jackson Counties through 600 AM CDT...
At 517 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rock City to Preston. Movement was east at
55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Freeport, Mount Carroll, Savanna, Lena, Stockton, Lanark,
Milledgeville, Preston, Fairhaven, Pearl City, Shannon, Cedarville,
Davis, Sabula, Chadwick, Dakota, German Valley, Miles, Winslow, and
Rock City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Illinois...and east central Iowa.
&&
LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
4192 9016 4199 9055 4251 8986
TIME...MOT...LOC 1017Z 275DEG 48KT 4248 8954 4204 9039
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Gunkel